Mayo Clinic Connect
Hi I am new to this site.. hoping to get some help and support . Does anyone else suffer from painful feet and calves due to hypothyroidism bought on from thyroid removal?
Welcome to Connect @whiterose67. Thank you for starting this thread about thyroid cancer. We have several members who have experience with hypothyroidism due to a number of causes. Please meet @patreats5674 @soitis4590 @kparsons1216 @michellecrcrn @jmbjar. Also @retairforceman @jennybell @blindeyepug @grandmajan @lynnkay1956 @ellensa have written about having thyroid cancer themselves or a family member. I hope they will join you in this discussion.
Whiterose, you may also be interested in reading these discussions about peripheral neuropathy (painful feet)
– Does anyone have a treatment for Neuropathy due to chemo http://mayocl.in/2bj1K5n
– Anyone here dealing with peripheral neuropathy? http://mayocl.in/2aWCYXq
When did you complete treatment and what treatment did you have?
I have two sisters that had thyroid cancer, and I have a nodule on my thyroid that my doctor keeps tabs on every 6 months. One sister had the most common type of thyroid cancer (papabel?) and the other had the rarer kind (can’t think of the name). Anyway, both got thyroids removed and took chemo pills. Both are now on thyroid pills and will be for the rest of their lives. Happily, both are doing great. I have an older sister that does not seem to have any thyroid problem. So three out of four girls have/had thyroid nodes – two of them cancerous and one so-far-so-good. I think we must have all been exposed to something when we were young to have this happen.
Jump to this post
Have you considered genetics? My maternal Grandmother had a goiter, which she would not let the Dr remove.(1950s). It was cancerous, and grew until it killed her in 63. Her youngest daughter also had a goiter, had it removed with the thyroid gland. My sister had cold nodules in her thyroid. Radiation treatment took care of hers. When my thyroid got lumpy and a scan showed nodules, considering the family history, I had my thyroid removed. I’ve been on medication (I prefer Armour) since 1977. Mine and my aunts were encapsulated cancer. My mother is the only female that didn’t have a thyroid issue. Hasn’t seemed to affect any of the males.
Thanks so much for the information! Weird how it is in females.
Thx for your response
Hi. Thanks for engaging in this conversation with me. I had radiation pill in August 2014 to rid of any tissue left from the thyroidectomy.
Liked by Colleen Young, Connect Director
Your right. I was told lots of females have thyroid problems. Please everyone .. Get your t3 t 4 and antibodies checked with your tsh.
It is strange. However when dealing with genes that go astray perhaps the strange is not.
Yes, my calves ache often. Like muscle pain. I had total thyroidectomy a month ago. I am thinking it is from low calcium levels?
Thanks for bringing this issue up again, @crummens . I’ve had hypothyroidism for eight years now ( family history of thyroid problems + radiation to my neck + pregnancy led my thyroid to give up!). I haven’t experienced the painful calves, but it seems like a terrible side effect. Have you spoken to your doctor about a correlation? I’m curious now myself!
Is there anything you can do for the pain? Is it worse at a certain time of day? Did it just start after the thyroidectomy?
I have requested these additional tests and my pcp refuses. Says the tsh gives her all the info she needs. It can be frustrating. I have not had my thyroid removed but my calcium gets really high sometimes, then she takes me off it for awhile. I just want to be normal again. Is there a connection between breast cancer, which I've had, and thyroid?
My thyroid went caput after radiation treatment five years ago. The only side effect was weight gain before I started medication. Now it is almost impossible to loose weight. Is there any further testing I should be doing to see how it is working?
Time to find a new primary care physician, one with a broader understanding of thyroid issues.
Just a thought! I was put on a drug called Synthroid (Sp?) and had a reaction that caused my calves to ache. I searched the drug literature and found an obscure mention of this being a possibility. Stopped the drug and the symptoms went away. I got so bad I couldn't walk for more than a short distance. No problem now! One of Dr. Sim's team at Mayo Rochester suggested that it was a lack of oxygen getting to the muscle. Turned out he was correct. Hoosier2
Liked by Adrienne, Alumna Mentor
Very interesting! Thanks for sharing that information here!
Liked by Lisa Lucier, Connect Moderator
version 184.108.40.206.2.1Page loaded in 0.523 seconds